Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Louisville, KY

January 3, 2000Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jan 3, 2000, 1:33 PM EST for Harrison County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 1:33 PM EST (18:33 UTC)
Expired
Jan 3, 2000, 2:15 PM EST
In force
42 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Harrison County, IN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 12:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLMK 031835
SVRSDF
INC061-031915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 PM EST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 215 PM EST

* AT 137 PM EST...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES NORTHWEST OF WHITE CLOUD...OR ABOUT 31 MILES WEST OF
  LOUISVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE CLOUD AROUND 140 PM EST
  FRENCHTOWN AROUND 145 PM EST
  NEW SALISBURY...RAMSEY AROUND 150 PM EST
  BYRNEVILLE...CRANDALL AROUND 155 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

JA/TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:25 AM EST, 10 hours 8 minutes earlier.

Area forecast discussion, Jan 3, 3:25 AM EST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM EST MON JAN 3 2000

MAIN FORECAST CHALLENGES WILL BE PRECIPITATION TRENDS AND POTENTIAL
AMOUNTS THROUGH THE PERIOD.

LATEST SURFACE ANALYSIS INDICATED A QUASI STATIONARY FRONTAL BOUNDARY
EXTENDING FROM CENTRAL ARKANSAS STRETCHING NORTHEAST ALONG AND NORTH
OF THE OHIO RIVER INTO NORTHWEST OHIO. REGIONAL DOPPLER RADAR
INDICATING A WIDE SWATCH OF MODERATE TO OCCASIONALLY HEAVIER RAIN
ALONG THE VICINITY OF THE FRONTAL BOUNDARY. ALL OF THE THUNDER
ACTIVITY REMAINS ACROSS WESTERN PORTIONS OF KY AND SOUTHWEST
INDIANA...WITH RENEWED DEVELOPMENT FURTHER WEST ALONG THE MISSOURI
AND ARKANSAS BORDER.

THE MODELS ARE IN GOOD ENOUGH AGREEMENT FOR OUR REGION TODAY...AND
THUS AS THE SHORT WAVE EJECTS OUT OF THE SOUTHERN PLAINS THERE
SHOULD BE SOME SHORT WAVE RIDGING ACROSS KENTUCKY TODAY...AND THIS
SHOULD HELP TO PUSH THIS BOUNDARY A BIT FURTHER NORTH THIS MORNING.
THE ETA DEPICTS THE HEAVIEST RAIN QUITE WELL NOW WITH INITIAL SURGE
OF SATURATED MEAN H85/H50 RELATIVE HUMIDITY AND QUITE IMPRESSIVE
UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 140 KT
UPPER LEVEL JET STREAK AND MOVES THIS FEATURE ALONG THE OHIO RIVER TO
SOUTHERN OHIO AND AWAY FROM OUR AREA.

MEANWHILE...THIS AFTERNOON AS THE LOW MOVES FROM THE SOUTHERN PLAINS
TO THE MID MISSISSIPPI RIVER VALLEY...THE COLD FRONT WILL DRAW
NEAR...WITH ANOTHER LOBE OF MOISTURE AND ASSOCIATED UPPER LEVEL
DIVERGENCE WILL MOVE INTO OUR AREA.  THUS...WITH INCREASING MOISTURE
AND FAVORABLE DYNAMICS...I/VE OPTED FOR LIKELY POPS THIS AFTERNOON
FOR MOST AREAS.

TONIGHT...AS THE COLD FRONT RACES THROUGH THE STATE...FEEL THERE
WILL BE A DECENT SHOT OF SHOWERS AND THUNDERSTORMS AS 70 KT H85 WIND
ADVECTS HIGH THETA E AIR INTO A POSITION AHEAD OF THE COLD FRONT.
THE UPPER LEVEL DIVERGENCE IS FORECAST TO NOT BE AS STRONG...
NONETHELESS IT SHOULD HELP TO PUMP UP ANY QPF AMOUNTS. LATEST
CONVECTIVE OUTLOOK PEGS AREAS ALONG AND WEST OF INTERSTATE 65 FOR A
SLIGHT RISK OF SEVERE WEATHER...WITH AREAS EAST EXPECTING GENERAL
THUNDER AS ANY SYSTEM WOULD POTENTIALLY WEAKEN BELOW SEVERE LIMITS
IN AN UNFAVORABLE PERIOD OF NIGHT FOR THOSE AREAS.

ON TUESDAY...THE COLD AIR WILL CONTINUE TO FILTER INTO THE REGION...
WITH TEMPERATURES FALLING THROUGH OR INTO THE 30S. WE/RE ESSENTIALLY
DRY SLOTTED IN THE MORNING...WITH WITH WRAP AROUND MOISTURE MOVING
IN DURING THE AFTERNOON...WE FEEL THERE WILL BE A CHANCE OF SNOW
SHOWERS FOR CENTRAL PORTIONS...WITH A CHANCE OF RAIN MIXING WITH
SNOW IN THE EAST BY LATE AFTERNOON.

QPF AMOUNTS ARE SOMEWHAT PROBLEMATIC. AREAS OF NORTH CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA HAVE ALREADY RECEIVED ONE TO ONE
AND ONE HALF INCHES OF RAIN WITH THIS FIRST SYSTEM...AND ADDITIONAL
RAINFALL CAN BE EXPECTED THIS MORNING WITH THE INITIAL SURGE.  WITH
ADDED RAINFALL THIS AFTERNOON AND OVERNIGHT...THESE AREAS WOULD
LIKELY APPROACH FLASH FLOOD VALUES...AND WE/LL HAVE TO MONITOR WATER
LEVELS CLOSELY THROUGH THE DAY...HOWEVER AT THIS TIME WE PLAN TO NOT
ISSUE ANY HEADLINES FOR THE ABOVE MENTIONED AREAS. THE DAY SHIFT MAY
NEED TO RE-EVALUATE THE SITUATION WITH ADDITIONAL MODEL GUIDANCE
THIS MORNING. POTENTIAL 'ADDITIONAL' QPF AMOUNTS FOR NORTH CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THROUGH TUESDAY MORNING COULD
RANGE 1 TO 3 INCHES. ELSEWHERE...SOME OF OUR FORECAST AREA HAS NOT
RECEIVED RAINFALL THIS MORNING AND THOSED AREAS THAT HAVE HAS BEEN
QUITE LIGHT.  THUS...FOR ALL REMAINING AREAS...ONE HALF TO ONE AND
ONE HALF INCHES LOOKS ON TARGET FOR A FIRST GUESS THROUGH TUESDAY
MORNING.

.SDF...NONE.

VLD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 1:05 PM ESTSevere Thunderstorm WarningLMKPerry25 min
Jan 3, 1:18 PM ESTSevere Thunderstorm WarningLMKCrawford27 min
Jan 3, 1:36 PM ESTSevere Thunderstorm WarningLMKPerry24 min
Jan 3, 1:48 PM ESTSevere Thunderstorm WarningLMKClark, Floyd42 min
Jan 3, 1:52 PM ESTSevere Thunderstorm WarningLMKCrawford38 min
Jan 3, 2:26 PM ESTSevere Thunderstorm WarningLMKClark34 min
Jan 3, 3:21 PM ESTSevere Thunderstorm WarningLMKHarrison, Washington39 min
Jan 3, 3:33 PM ESTSevere Thunderstorm WarningLMKClark, Scott42 min
Jan 3, 4:16 PM ESTSevere Thunderstorm WarningLMKDubois44 min
Jan 3, 5:03 PM ESTSevere Thunderstorm WarningLMKOrange, Washington42 min
Jan 3, 5:11 PM ESTTornado WarningLMKWashington34 min
Jan 3, 5:27 PM ESTSevere Thunderstorm WarningLMKScott33 min
Jan 3, 5:36 PM ESTSevere Thunderstorm WarningLMKPerry24 min
Jan 3, 5:39 PM ESTSevere Thunderstorm WarningLMKClark31 min
Jan 3, 5:46 PM ESTSevere Thunderstorm WarningLMKHarrison44 min
Jan 3, 5:53 PM ESTSevere Thunderstorm WarningLMKJefferson37 min
Jan 3, 6:01 PM ESTSevere Thunderstorm WarningLMKFloyd29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.